Hail, Antelope
- When
- June 17, 5:15 PM CST
- Where
- Antelope County, 0.86 mi NE of Orchard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -98.240
Severe thunderstorms developed on the edge of an instability axis from southeast South Dakota into north central Nebraska. The storms dropped slowly south during the evening hours dropping quite a bit of hail and gusty winds near the Primrose area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms developed on the edge of an instability axis from southeast South Dakota into north central Nebraska. The storms dropped slowly south during the evening hours dropping quite a bit of hail and gusty winds near the Primrose area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 2:00 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT TUE JUN 17 2008 .DISCUSSION... UPPER RIDGE AXIS REMAINS NEARLY IN PLACE INTO FRIDAY WITH MAIN SFC-H85 MOISTURE AXIS PERSISTING JUST TO THE WEST OF THE CWA THROUGH TOMORROW WITH ANY CONVECTION POSSIBLY MUDDLING THINGS UP AFTER THAT. EARLIER WEAK H85 THETA E ADVECTION HELPED FUEL MORNING SHOWERS/TSTMS WHICH WERE BEGINNING TO REGENERATE OVR SCNTRL SD JUST NW OF THE CWA. WEAK WARM FRONT APPEARED TO BE DVLPG FM NWRN CWA NW INTO AREA OF SD CONVECTION WITH CU FIELD INCREASING NW OF LNK FEEDING N INTO FRONT. IN ADDITION...UPSTREAM WAVE GENERATING CONVECTION OVR ERN MT WILL BE DROPPING SE OVER RIDGE LATER THIS EVENING. THUS...UPPED POPS TNGT...ESPECIALLY NWRN ZONES...AND ADDED TO ALL BUT FAR SE AS EARLIER PCPN TRENDS HAVE BEEN FOR STRONGER ACTIVITY TO REMAIN MORE LOCKED TO MOISTURE AXIS WITH DISSIPATION/WEAKENING OF ANY ACTIVITY THAT MOVED OFF OF IT. COUNTING ON ENOUGH RESIDUAL CLOUDS FROM DECAYING CONVECTION ...HOWEVER...TO KEEP LOWS UP A BIT OVER THOSE OBSERVED THIS MORNING. OBVIOUSLY GFS SUFFERS FM CONVECTIVE FEEDBACK WED...BUT UPPER WAVE THAT STLT PICTURES SHOWED THIS AFTN PIVOTING AROUND W COAST UPPER LOW INTO WA WILL BE TOPPING RIDGE AND DROPPING SEWD ACROSS THE CWA WED. EVEN NAM WHICH WASN/T AS BULLISH IN GENERATING A QPF BULLSEYE OVER THE CWA WED AFTN DID BASICALLY WEAKEN CAP WITH AFTN HEATING AS WAVE MOVES OVER AND MOIST AXIS SHIFTS EWD INTO WRN CWA. THUS INCLUDED POPS ALL ZONES...HIGHEST NWRN 1/2 OR SO ATTM MORE IN LINE WITH GFS ENSEMBLE MEAN DEPICTION. COULD BE ENOUGH CLOUDS LINGERING OR REDEVELOPG W/HTG TO KEEP READINGS FROM GETTING MUCH ABOVE 80 MOST AREAS. WAVE SHOULD CONT DROPPING SEWD WED NGT BUT DOUBT THINGS WILL IMPROVE AS QUICKLY AS GFS SUGGESTED DUE TO IT/S FEEDBACK AND SUBSIDENCE ISSUES. HOWEVER...DID START TRIMMING POPS BACK BY THU AFTN AND LEFT FRI DRY FOR NOW. AGAIN WITH MAIN RIDGE AXIS REMAINING TO OUR W INTO FRIDAY...NWRLY UPPER FLOW PUTS CWA ON TARGET FOR ANY RIDGE-RUNNERS THRU THAT PD. AMOUNT OF RESIDUAL CLOUDS THU COULD KEEP CNTRL/SRN ZONES FM WARMING AS MUCH AS NRN ZONES...BUT SLIGHTLY WARMER TEMPERATURES CONTINUED FOR FRI WITH SEEMINGLY LESS PCPN/CLOUD CHCS. UPPER HGTS BUILDING THRU THE WEEKEND SHOULD PROMOTE WARMING TEMPERATURES. ALTHOUGH 12Z OPERATIONAL GFS HAD LTL/NO SUPPORT FM 00Z ECMWF AND 00Z GFS ENSEMBLES IN BRINGING SFC FNT INTO CWA SAT NGT/SUN...00Z GEMS AND ECMWF DID GENERATE QPF SAT NGT. THUS LEFT IN SLGT CHC TSTMS SAT NGT. EVEN WARMER TEMPS LOOK PROBABLE IN MON-TUE PD AS RIDGE AXIS SHIFTS EVEN FTHR EWD. WL LEAVE REST OF FCST DRY AS TIMING OF ANY WAVES VIRTUALLY IMPOSSIBLE AND HIGH HGTS SHOULD LIMIT PCPN CHCS SOMEWHAT. THIS CAN/WL BE ADDRESSED IN FUTURE FORECASTS HOWEVER. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK THRU 18/18Z VFR CONDITIONS EXPECTED THROUGH THRU THE PD WITH SCT CU DURING THE AFTERNOON HOURS. VERY ISOLATED SHOWERS AND THUNDERSTORMS COULD ROLL THRU KOFK AND KLNK THRU THE PD...HOWEVER TOO ISOLATED TO MENTION IN THE TAF. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK/GRIFFIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT TUE JUN 17 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 530 PM CDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY WEST OF NORFOLK AND COLUMBUS. SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. A MID LEVEL RIDGE OF HIGH PRESSURE IS IN PLACE OVER THE WESTERN U.S. AND THIS PLACES THE FORECAST AREA AT RISK FOR THUNDERSTORMS WITH EACH WEATHER DISTURBANCE THAT TOPS THE RIDGE AND MOVES INTO THE PLAINS. THE MOISTURE AXIS INITIALLY IS WEST OF THE OUTLOOK AREA...THUS STORMS WILL TEND TO DECREASE IN COVERAGE AS THEY MOVED EAST OF THE DEEPER MOISTURE. LATER TONIGHT AND WEDNESDAY...THE ENVIRONMENT SHOULD SUPPORT MORE SCATTERED THUNDERSTORMS ACROSS MORE OF THE OUTLOOK AREA WITH INCREASED MOISTURE TO WORK WITH. RIVER FLOODING WILL CONTINUE ALONG THE NISHNABOTNA RIVER NEAR HAMBURG...AND ALONG THE MISSOURI RIVER DOWNSTREAM FROM NEBRASKA CITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...AND AGAIN SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STORMS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PARTS OF THE OUTLOOK AREA...MAINLY WEST OF COLUMBUS TONIGHT AND WEDNESDAY ACROSS THE OUTLOOK AREA. ZAPOTOCNY
The Sioux Falls radar (KFSD), 185 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to quarter size fell for at least several minutes in the Primrose area. The hail was accompanied by thunderstorm wind gusts estimated at 65 mph. The combination of hail and strong winds caused quite a bit of crop damage in the area and some vehicle and house damage was noted. The damage path due to the hail was about 1.5 miles wide in the area.
Thunderstorm wind gusts estimated at 60 to 70 mph blew down trees onto power lines near Primrose. The winds also flipped 14 center pivots in the area and downed trees causing scattered vehicle and house damage. The winds were accompanied by hail up to 1 inch in diameter which caused quite a bit of crop damage in the area.
The hail was accompanied by 40 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99373, 99375, 99378, 99377.